Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 191, NWS Lincoln, IL

June 3, 2006Christian County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 3, 2006, 3:36 PM CDT for Christian County, Shelby County, Illinois. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2006, 3:36 PM CDT (20:36 UTC)
Expired
Jun 3, 2006, 4:30 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Christian County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 69 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:41 PM CDTHAIL 1.75Stonington, IL
Jun 3, 4:20 PM CDTHAIL 0.75Pana, ILPEA TO PENNY SIZED HAIL FELL BETWEEN 420 PM AND 428 PM...COVERING THE GROUND ON THE EAST SIDE OF THE CITY OF PANA...OR ABOUT 3 MILES WEST OF COOP SITE
Jun 3, 4:30 PM CDTHAIL 1Pana, ILNICKEL TO QUARTER SIZED HAIL ON THE EAST SIDE OF PANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 032036
SVRILX
ILC021-173-032130-
/O.NEW.KILX.SV.W.0191.060603T2036Z-060603T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN CENTRAL ILLINOIS.
  EASTERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS.

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STONINGTON...OR ABOUT 10 MILES NORTHEAST OF TAYLORVILLE...AND WAS
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOWEAQUA...
  ASSUMPTION...
  PANA...
  TOWER HILL...
  WESTERVELT...
  LAKEWOOD...
  SHELBYVILLE...


REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3963 8935 3974 8917 3973 8915 3966 8915
      3965 8914 3965 8902 3940 8866 3923 8898
      3923 8900

$$

HJS
1 follow-up statement
000 
WWUS53 KILX 032058
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
358 PM CDT SAT JUN 3 2006

ILC021-173-032130-
/O.CON.KILX.SV.W.0191.000000T0000Z-060603T2130Z/
CHRISTIAN-SHELBY-
358 PM CDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CHRISTIAN AND WESTERN SHELBY COUNTIES...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF STONINGTON...OR ABOUT 8 MILES NORTHEAST
OF TAYLORVILLE...MOVING SOUTHEAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  ASSUMPTION.
  PANA.
  TOWER HILL.
  WESTERVELT.
  LAKEWOOD.
  SHELBYVILLE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3963 8935 3974 8917 3973 8915 3966 8915
      3965 8914 3965 8902 3940 8866 3923 8898
      3923 8900

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:23 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 11:23 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1123 AM CDT SAT JUN 3 2006

.DISCUSSION...
RIDGE BUILDING IN ACROSS THE MIDWEST...SOME LEFTOVER MID LEVEL
CLOUDS PUSHING OUT OF THE AREA ALONG THE IL/IN BORDER.  TEMPERATURES
ALREADY NEAR FORECAST HIGHS...WILL BE UPDATING THE MAX TEMPS FOR
TODAY.  WITH PLENTY OF WARMING...CONVECTIVE TEMPS OFF THE SOUNDINGS
ARE ALREADY BEING REACHED.  SEEING CU FIELDS DEVELOPING ON VISIBLE
SATELLITE AND AT THE ILX OFFICE.  LATEST MODEL RUNS NOW PUSHING
CONVECTIVE DEVELOPMENT WELL TO THE WEST...BUT CANNOT RULE OUT
ISOLATED THUNDER...SIMILAR TO YESTERDAY.  NOT TOUCHING THE POPS IN
THE FORECAST...LEAVING THEM LOW DUE TO VERY ISOLATED NATURE SHOULD
STORMS DEVELOP.  UPDATE ALREADY SENT.

&&

.PREV DISCUSSION...
ISOLATED THUNDERSTORMS APPEAR LIKE A GOOD BET AGAIN THIS AFTERNOON
WITH WEAK BOUNDARY IN THE AREA INTERACTING WITH SUBTLE UPPER
DISTURBANCES.  OTHERWISE... LOOKS LIKE A FAIRLY QUIET PERIOD WITH
NORTHWEST FLOW DOMINATING.  BEST CHANCE FOR ORGANIZED PRECIP COMES
MID-WEEK WITH A PASSING COLD FRONT.

SHORT TERM...TODAY THROUGH MONDAY...
A SUBTLE BOUNDARY REMAINS ACROSS THE AREA THIS MORNING.  IT IS MORE
OR LESS A WEAKNESS BETWEEN DOUBLE BARRELED HIGH PRESSURE CELLS...
SEPARATING WESTERLY FLOW AROUND HIGH TO THE SOUTH FROM NORTHEASTERLY
FLOW AROUND HIGH TO OUR NORTH.  IN THE MEANTIME... WE REMAIN IN
NORTHWEST FLOW BETWEEN TROUGH DIGGING ACROSS THE OHIO VALLEY... AND
RIDGING ACROSS THE FRONT RANGE OF THE ROCKIES.  WE REMAIN MORE UNDER
THE INFLUENCE OF THE TROUGH THAN THE RIDGE... SO THE FLOW ALOFT IS
WEAKLY CYCLONIC.

WATER VAPOR IMAGERY REVEALS MULTIPLE DISTURBANCES UPSTREAM... MOST
OF THEM SUBTLE ENOUGH TO NOT BE WELL RESOLVED BY THE MODELS.  MAIN
PLAYER MAY VERY WELL BE THE DISTURBANCE SLIDING ACROSS NORTHERN
WISCONSIN THIS MORNING.

WITH BOUNDARY IN PLACE... AND SOME UPPER DYNAMICS TO WORK WITH... WE
CAN EXPECT TO SEE ANOTHER ROUND OF ISOLATED CONVECTION THIS
AFTERNOON. COOLER AIR ALOFT COURTESY OF OHIO VALLEY TROUGH...
COUPLED WITH EARLY JUNE SFC HEATING WILL RESULT IN STEEP
LOW/MID-LEVEL LAPSE RATES.  MODELS APPEAR TO BE OVER DONE WITH THE
SFC DEWPOINTS... ESPECIALLY THE ETA... CONSIDERING WE MIXED DOWN TO
THE UPPER 40S TO MIDDLE 50S ACROSS THE AREA YESTERDAY.  NO REAL
MOISTURE ADVECTION WILL BE GOING ON... SO HIGHLY DOUBT WE WILL SEE
MID-60S DEWPOINTS BY TOMORROW AFTERNOON.  EVEN SO... MODIFIED ETA
SOUNDINGS FOR MID-50S DEWPOINTS REVEALS MODERATE INSTABILITY.  WIND
PROFILE SUGGESTS 0-6KM BULK SHEAR OF AROUND 20-30 KTS ... NOT
EXACTLY ENOUGH TO KNOCK ONES METEOROLOGICAL SOCKS OFF... BUT ENOUGH
TO ALLOW FOR SOME ORGANIZATION TO CONVECTION THAT DEVELOPS.

ANY STORMS THAT FIRE SHOULD BE FOCUSED ALONG THE BOUNDARY... WITH
PRIMARY FOCUS FROM GBG-PIA-DEC-MTO AND POINTS SOUTHWARD.  MAY KEEP
ISOLATED STORMS FARTHER NORTH TOO... AS NNE FLOW NORTH OF THE
BOUNDARY MAY DROP LAKE BREEZE FRONT FROM LAKE MICHIGAN INTO OUR
ENVIRONS AGAIN TOMORROW AFTERNOON.

SEVERE WEATHER THREAT LOOKS FAIRLY LOW... SOME THREAT FOR HAIL AND
HIGH WINDS WITH DRY LOW LEVELS AND STEEP LAPSE RATES.  WILL NEED TO
KEEP AN EYE OUT FOR TRAINING WITH STORM MOTION BEING QUITE SLOW...
BUT PWAT IS PRETTY LOW.  COULD NOT OUTRULE ANOTHER FUNNEL CLOUD OR
TWO WITH STORMS BEING HIGHLY FOCUSED ALONG SFC BOUNDARIES... AND LOW
LEVEL LAPSE RATES SUPPORTING FAST VERTICAL PARCEL MOTIONS...
STRETCHING ANY AVAILABLE LOW LEVEL VORTICITY.  FUNNELS SEEM TO HAVE
BECOME A REDUNDANT THEME OF THE PAST SEVERAL DAYS.

PRECIP THREAT SHOULD DIMINISH SUNDAY AND MONDAY AS HIGH PRESSURE
BUILDS IN... AND FLOW ALOFT BECOMES MORE ANTICYCLONIC.

LONG TERM...TUESDAY THROUGH FRIDAY...
HIGH PRESSURE SHOULD BEGIN TO SHIFT EAST OF THE AREA BY MONDAY
NIGHT... ALLOWING FOR LOW LEVEL WARM/MOIST ADVECTION BACK EAST OF
THE MISSISSIPPI RIVER AHEAD OF AN APPROACHING COLD FRONT.  COULD SEE
NOCTURNAL CONVECTION SNEAKING IN MONDAY NIGHT IF LOW LEVEL JET
BECOMES ACTIVE... BUT CONFIDENCE IS STILL TOO LOW FOR MENTIONABLE
POPS AT THIS POINT.  COLD FRONT MOVES THROUGH SLOWLY ON TUESDAY AND
WEDNESDAY... BRINGING A RISK OF THUNDERSTORMS.  UPPER DYNAMICS WILL
LIKELY BE RIDING PRETTY FAR TO THE NORTH... SO THE THREAT FOR
ORGANIZED SEVERE WX LOOKS LOW THIS FAR OUT.

THE LONGER RANGE GUIDANCE IS ALL IN RELATIVE AGREEMENT ON A PATTERN
FAVORING TROUGHING ACROSS THE EAST COAST... AND RIDGING ACROSS THE
WESTERN AND CENTRAL CONUS THROUGH THE PERIOD.  THIS WOULD KEEP
CENTRAL ILLINOIS IN AN NORTHWEST FLOW PATTERN... WITH NO BIG SYSTEMS
ON THE HORIZON... BUT ALWAYS THE POSSIBILITY OF SOME WEAK
DISTURBANCES EMBEDDED IN THE FLOW BRINGING THE CHANCE FOR ISOLATED
THUNDERSTORMS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS/HARDIMAN
Hazardous weather outlook, Jun 3, 11:32 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT SAT JUN 3 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1132 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATER TODAY AND EARLY THIS
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND
HAIL...HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE WITH THIS ACTIVITY...SO
KEEP UPDATED ON LATER FORECASTS WHEN THE PLACEMENT AND TIMING OF THE
SEVERE WEATHER THREAT WILL BECOME BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:29 PM CDTSevere Thunderstorm WarningILXShelby31 min
Jun 3, 5:12 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper, Richland63 min
Jun 3, 6:10 PM CDTSevere Thunderstorm WarningILXLawrence47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.